Prevalence and psychiatric risk factors of excessive internet use among northern Bangladeshi job-seeking graduate students: a pilot study

Mamun, M.A., Rafi, M.A., Al Mamun, A.H.M.S., Hasan, M.Z., Akter, K., Hsan, K. and Griffiths, M.D. ORCID: 0000-0001-8880-6524, 2021. Prevalence and psychiatric risk factors of excessive internet use among northern Bangladeshi job-seeking graduate students: a pilot study. International Journal of Mental Health and Addiction, 19, pp. 908-918. ISSN 1557-1874

[img]
Preview
Text
911639_a1799_Griffiths.pdf - Published version

Download (321kB) | Preview

Abstract

Although internet addiction (IA) has been the subject of research in many countries, it is poorly studied in Bangladesh, and previous studies in the country have not examined potential mental health risk factors in relation to the development of IA. The present pilot study attempted to assess the prevalence and associated risk factors of IA among a convenience sample of recently graduated university students actively looking for a job (N = 284) from July to October 2018 in Rajshahi (a city in Bangladesh). The measures included socio-demographic and behavioral variables, the Internet Addiction Test (IAT), and the Depression, Anxiety, and Stress Scale. Surprisingly, no cases of IA were identified in the sample (i.e., the prevalence rate of IA was 0%) which may have been a consequence of the specific population sampled. A total of 3.9% of the participants (n = 11) were classified as excessive users (≥ 60 in IAT). Using regression analysis, the risk factors for excessive internet use were spending more time online (> 5 h daily) and experiencing psychiatric conditions (i.e., depression, stress). It is hoped the present pilot study will facilitate further study in Bangladesh with a more in-depth focus on the socio-demographic and psychiatric morbidities in excessive and problematic internet use. It is also speculated that job-seeking may be a situational protective risk factor for developing IA.

Item Type: Journal article
Publication Title: International Journal of Mental Health and Addiction
Creators: Mamun, M.A., Rafi, M.A., Al Mamun, A.H.M.S., Hasan, M.Z., Akter, K., Hsan, K. and Griffiths, M.D.
Publisher: Springer New York
Date: August 2021
Volume: 19
ISSN: 1557-1874
Identifiers:
NumberType
10.1007/s11469-019-00066-5DOI
66Publisher Item Identifier
Rights: © The Author(s) 2019. Open Access. This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.
Divisions: Schools > School of Social Sciences
Record created by: Jonathan Gallacher
Date Added: 20 Mar 2019 14:24
Last Modified: 06 Aug 2021 15:15
URI: http://irep.ntu.ac.uk/id/eprint/36101

Actions (login required)

Edit View Edit View

Views

Views per month over past year

Downloads

Downloads per month over past year